Alert archive / Iowa / River Flood Warnings in 2010

River Flood Warning 50, NWS Quad Cities, IA

March 19, 2010Louisa County, Muscatine County, Iowa; Mercer County, Rock Island County, Illinois

NWS Quad Cities, IA issued this river flood warning at Mar 19, 2010, 10:25 AM CDT for Louisa County, Muscatine County, Iowa; Mercer County, Rock Island County, Illinois. It took effect at Mar 22, 2010, 8:22 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 19, 2010, 10:25 AM CDT (15:25 UTC)
In effect from
Mar 22, 2010, 8:22 AM CDT
Expired
Mar 20, 2010, 10:45 AM CDT
In force
Issued by
NWS Quad Cities, IA
Flood severity
Minor

Counties Louisa County, IA, Muscatine County, IA, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Muscatine (MUSI4).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Mar 19, 3:30 AM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, Mar 19, 3:30 AM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT FRI MAR 19 2010

.SYNOPSIS...
THE LATEST SFC ANALYSIS WAS INDICATING UPSTREAM COLD FRONT PUSHING
SOUTHEASTWARD AND MAKING HEADWAY TO A POSITION ALMOST BISECTING THE
STATE OF IA FROM NORTHEAST TO SOUTHWEST ATTM. EXTENT OF PRESSURE
RISES ACRS THE NORTHERN AND CENTRAL PLAINS INTO MN SUGGEST THIS
FEATURE WILL STILL HAVE PLENTY OF PUSH THROUGH TODAY. ALOFT...MID
AND UPPER LEVEL MOISTURE FLOW ON THE W/V CHANNEL WAS INDICATING WAVE
ENERGY DIGGING DOWN SOUTHWARD OUT OF CANADA AND ACRS THE NORTHERN
CONUS ROCKIES.

&&

.SHORT TERM...TODAY AND TONIGHT...
STILL A CHALLENGING FCST THIS PERIOD ASSESSING THE DIFFERENCES OF
BOTH THE KINEMATIC AND THERMODYNAMIC FIELDS ON THE 00Z RUN SHORT
TERM MODELS. THE 00Z RUN CANADIAN GEM SEEMS TO BE HANDLING THE
UPSTREAM MASS FIELDS BETTER THAN THE OTHERS BUT ASSESSING THE
AGEOSTROPHIC FLOW CURRENTLY DEVELOPING ACRS THE SOUTHERN PLAINS...
EVEN THIS MODEL MAY NOT BE STRONG ENOUGH IN DEVELOPING THE SOUTHERN
STREAM LOW. IN SIDING WITH THE GEM...IT APPEARS THAT THE FRONT WILL
CONTINUE TO BARREL IT/S WAY THROUGH THE CWA BY EARLY AFTERNOON
AND THEN SLOW IN RESPONSE TO DEVELOPING SOUTHERN PLAINS LOW AND
GETTING ALIGNED MORE PARALLEL TO INCREASINGLY SOUTHWEST STEERING
FLOW. CLOUD COVER MAY VARY FROM PARTLY TO MOSTLY CLOUDY TODAY UNTIL
LATER THIS AFTERNOON WHEN THE POST-FRONTAL COLUMN SATURATES. THE PRE-
FRONTAL SOUTHEAST THIRD OF THE DVN CWA SHOULD WARM UP INTO THE UPPER
50S TO MID 60S LIKE ONGOING TEMPS ALREADY ADVERTISED...WHILE POST-
FRONTAL CAA AND CLOUDS KEEP THE FAR NORTHWESTERN CWA IN THE LOW TO
MID 40S WITH EVEN A DOWN-TREND IN TEMPS IN THOSE AREAS AFTER MID
AFTERNOON. OVERRUNNING RAINS IN INCREASING LOW TO MID LEVEL
FRONTOGENETICAL FORCING SHOULD START SPILLING ACRS THE NORTHWEST
THIRD TO HALF OF THE DVN CWA FROM 20Z ON...WITH THE FAR NORTHWEST
CORNER POSSIBLY EVAPO-COOLING TO A RAIN-SNOW MIX BY 22Z OR SO.

TONIGHT...LLVL BAROCLINICITY CONTINUES TO REALLY TIGHTEN ACRS THE
DVN CWA AS THE LOW TO MID LEVEL POST-FRONTAL FRONTOGENETICAL
FORCING MACHINE REVS UP ACRS THE AREA UNDER RIGHT ENTRANCE REGION OF
CENTRAL PLAINS TO NORTHEAST GRT LKS UPPER JET STREAK. THIS LIFT
COMBINED WITH ROBUST EVAPO-COOLING REGIME SHOULD CREATE A RATHER
QUICK SWITCH OVER FROM RAIN TO MIX AND ALL SNOW FROM NORTHWEST-TO-
SOUTHEAST FROM MID EVENING PAST MIDNIGHT. HAVE BUILT UPON THE
ONGOING GRIDS WHICH WAS ALREADY A GOOD FOUNDATION FOR TONIGHT...
GENERALLY BUMPING UP WET ACCUMULATING SNOW AMOUNTS SOME ESPECIALLY
FROM 05Z-10Z SAT. PRIME AXIS OF SATURATED AND COLD ENOUGH COLUMN
IN UPWARD VERTICAL VELOCITY PLUME LIES ALONG A LINE FROM JUST
NORTH OF FAIRFIELD IA...THROUGH IOWA CITY AND TIPTON...AND
NORTHEASTWARD TO NEAR STOCKTON IN FAR NW IL. WOULD NOT BE SURPRISED
TO SEE SOME 3+ INCH SNOW AMOUNTS ON GRASSY AND ELEVATED SURFACES BY
SAT MORNING ALONG AND 20 MILES EITHER SIDE OF THIS AXIS EVEN TAKING
INTO ACCOUNT SOME MELT. MUCH OF TH REST OF THE DVN CWA TO SEE A WET
1-2 INCHES...EXCEPT THE LAST TO COOL ADEQUATELY AREAS EAST OF A LINE
FROM CARTHAGE IL...TO MONMOUTH AND STERLING ALL IN IL WHERE THEY
SHOULD HAVE LESS THAN AN INCH OR EVEN HALF INCH BY 12Z SAT. CAA AND
EVAPO COOLING PROCESSES TO CHILL MOST OF THE DVN CWA INTO THE 20S
TO LOWER 30S BY 12Z SAT. FOR NOW WILL HOLD OFF ANY WINTER WX ADVISORY
HEADLINES BUT IT IS NOT OUT OF THE QUESTION THAT ONE MAY BE NEEDED
FOR PORTIONS OF THE CWA FRO TONIGHT THROUGH SAT NIGHT/MORE ON THAT
BELOW/.      ..12..

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY...
...EARLY SPRING SNOW EVENT MAIN FORECAST ISSUE...

OVERVIEW...INITIALIZATION AND VERIFICATION AVERAGE WITH MAIN ISSUE
PHASING OF DIVING ENERGY INTO SOUTHERN PLAINS WITH RETURN MOISTURE
FROM GULF.   LOTS OF AGEOSTROPHIC SURFACE FLOW SUPPORTING
CYCLOGENESIS ON ADVANCING SURFACE FRONT.  BASED ON THIS AND COMPARING
KINEMATIC AND THERMODYNAMIC FIELDS...WENT WITH A BLEND OF GFS...80KM
NAM-WRF AND GEM-NH.  ENERGY SPECTRAL ANALYSIS SUGGESTS MAY TAKE 12
TO 18 HOURS TO SEE HOW LATENT HEAT FEEDBACK IS PROPERLY HANDLED BY
MOST TO ALL SOLUTIONS.

SATURDAY AND SATURDAY NIGHT...BASED ON OCCLUDING SURFACE LOW AND
SLOWER SYSTEM MOVEMENT IN PLAINS...HENCE SLOWER DEPARTURE OF SNOW...
HAVE UPPER POPS AND SNOW AMOUNTS.  LOCAL TOOLS BASED ON CLOSED 850-
700MB FLOW AND FORCING SUPPORT PRECIPITATION AND SNOW MAY STILL BE
TOO TIMID AND TOO FAST WITH DEPARTURE AND ENDING FOR LATER SHIFTS TO
REASSESS. STRONG EVAPORATIVE COOLING AND CAA SUPPORTS WBZ NEAR OR AT
SURFACE TO ALLOW SNOW TO ACCUMULATE ON GRASSY AND EXPOSED SURFACES.
HAVE UPPED SNOW AMOUNTS SATURDAY WITH SOME SUPPORT SOUTH SECTIONS
STILL AN INCH OR SO TOO TIMID. EVENT TOTALS APPEAR TO BE 1 TO 4+
AMOUNTS FROM LATE FRIDAY INTO SUNDAY WITH BEST SUPPORT FOR LOCALLY 4
PLUS INCH AMOUNTS +/- 30 NM ALONG A KEOSAUQUA IA TO MONMOUTH IL LINE.
MAX TEMPS...WENT 34 TO 37F AND MINS JUST BELOW FREEZING.  ADVISORY
MAY BE NEEDED FOR PORTIONS OF AREA AND PASS FOR DAY SHIFT TO
RECONSIDER WITH SPRING TRANSITION AND PHASING LATENT HEAT FEEDBACK
QUESTIONS...CAN/T RULE OUT LOCALLY HIGHER SNOW AMOUNTS.

SUNDAY...LOW POPS OF A MIXTURE OF SNOW AND RAIN THAT EXITS REGION
BY LATE PM WITH CLEARING SKIES MOST LOCATIONS IN PM.  HIGHS KEPT
UPPER 30S SE TO LOWER 40S NW WITH MODIFYING CANADIAN AIR AND LOTS
OF HIGH CLOUDS.  OTHERWISE FAIR AND QUIET WITH LOWS MONDAY AM ON
LOW SIDE OF GUIDANCE DUE TO FAVORABLE COOL POOLING WITH DECOUPLING
FROM LIGHT WIND AND GOOD RADIATIONAL COOLING.

MONDAY AND TUESDAY...MINOR CHANGES...FAIR AND DRY WITH NEAR NORMAL
TEMPERATURES...WARMING TEMPS TUESDAY NIGHT AHEAD OF NEXT SYSTEM.

WEDNESDAY AND THURSDAY...NO CHANGES MADE...FAST MOVING SYSTEM FROM
WEST SUGGEST LIGHT TO MODERATE AMOUNTS OF RAIN ATTM.   ..NICHOLS..

&&

.AVIATION...
VFR LEVEL AC AND CI SHOULD PERSIST UNTIL MID AFTERNOON WHEN SOME
MVFR STRATUS AFFECTS THE CID AND DBQ TERMINALS. RAIN OR RAIN/SNOW
MIX WILL AFFECT THE CID TERMINAL THE EARLIEST POSSIBLY BY 21Z. AFTER
01Z TONIGHT...RAIN WILL SWITCH OVER TO A MIX AND THEN ALL SNOW
QUICKLY AFTER 04Z FROM NORTHWEST TO SOUTHEAST AT DBQ...CID AND MLI.
IFR VSBYS DUE TO SNOW AND FOG. SOME BOUTS OF LIFR WITH HEAVY SNOW
AT CID AND DBQ POSSIBLE FROM 05Z THROUGH 09Z SAT. BRL LAST TO
EXPERIENCE POTENTIAL IFR LEVEL CIGS AND RAIN/SNOW TYPE PRECIP MIX
MAYBE NOT TIL AFTER 06Z SAT.     ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/NICHOLS
Hazardous weather outlook, Mar 19, 4:30 AM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT FRI MAR 19 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
430 AM CDT FRI MAR 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH EASTERN IOWA TODAY AND THEN INTO
NORTHWEST ILLINOIS BY THIS EVENING. RAIN ASSOCIATED WITH THE FRONT
WILL MIX WITH AND THEN QUICKLY CHANGE TO ALL SNOW TONIGHT INTO SATURDAY
FROM NORTHWEST TO SOUTHEAST. LIGHT TO MODERATE SNOW WILL START TO
ACCUMULATE OVERNIGHT MAINLY ON GRASSY AND ELEVATED SURFACES. 1 TO 3
INCHES OF WET SNOW ACCUMULATION WILL BE POSSIBLE BY SATURDAY MORNING
ALONG AND NORTHWEST OF A LINE FROM FAIRFIELD IOWA...TO DAVENPORT...AND
TO NEAR STOCKTON IN FAR NORTHWEST ILLINOIS. AREAS EAST OF THAT LINE ARE
EXPECTED TO RECEIVE AN INCH OR LESS. DUE TO THE RECENT MILD WEATHER THE
WARM GROUND WILL CAUSE SOME OF THE INITIAL SNOWFALL TO MELT. SOME SLUSHY
ACCUMULATION IS STILL POSSIBLE ON AREA ROADS AFTER MIDNIGHT.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AND SATURDAY NIGHT...LIGHT SNOW WILL END NORTH OF HIGHWAY 30
BY LATE MORNING WHILE LINGERING INTO SATURDAY AFTERNOON SOUTH OF HIGHWAY
30.  LIGHT SNOW WILL CONTINUE SATURDAY NIGHT ALONG AND SOUTH OF HIGHWAY
34. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED WITH
ISOLATED AMOUNTS OF 4 INCHES POSSIBLE SOUTH OF I-80. ANY SNOW
ACCUMULATIONS WILL OCCUR MOSTLY ON GRASSY AND ELEVATED SURFACES. DUE TO
THE RECENT MILD WEATHER THE MILD GROUND TEMPERATURES WILL CAUSE MUCH OF
THE SNOW TO MELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
SNOWFALL REPORTS OF AN INCH OR HIGHER WOULD BE APPRECIATED TONIGHT
AND SATURDAY.

12/NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 10:09 AM CDTRiver Flood WarningDVNLee5 days
Mar 19, 3:57 PM CDTWinter Weather AdvisoryDVNBenton, Cedar, Clinton, Des Moines, Henry, Iowa and 12 more38 hr

Nearby

River Flood Warnings in Iowa, 2010River Flood Warnings in Illinois, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.